Drugs that cause nausea
Head | General Practice | Drugs that cause nausea (Disease)
Nausea is one of the most common medication side effects that patients report, as virtually all agents have the ability to cause stomach disturbances. Nausea can range from a slight annoyance to a debilitating condition causing disruption to a patients daily life.
Medication-related nausea can have a profound impact on patient outcomes because nonadherence to prescribed therapy can lead to treatment failure. A loss of appetite may occur, which can lead to poor nutrition. Nausea also can have psychological effects on patients, and they may become apprehensive about taking medications in the future. Patient education by pharmacists and other health care professionals can reduce substantially the likelihood of nausea as a side effect and help patients achieve optimum benefit from medication therapy.
Causes and Risk factors
Nausea caused by medications is typically acute rather than chronic and usually is seen shortly after starting a medication. Medications can cause nausea via several mechanisms.
Dopaminergic agonists, nicotine, digoxin, and opiates have been shown to act on the area postrema. Some agents (eg, nonsteroidal anti-inflammatory drugs [NSAIDs] and erythromycin) activate peripheral afferent pathways, stimulating the brainstem nuclei. Nausea also can be induced through stimulation and activation of the chemoreceptor trigger zone (CTZ). Stimuli cause the CTZ to recognize a substance as foreign and activate the vomiting center.
Diagnosis and Treatment
Preventing nausea caused by medication often can be achieved with a few simple reminders. Unless an agent is meant to be taken on an empty stomach, patients can be advised to take their medications with food. This is an easy way to prevent nausea, especially with notorious offenders, such as antibiotics, NSAIDS, and multivitamins. The time of day a medication is taken may be an important consideration when preventing nausea caused by dizziness. ...